Georgia, 2011

Damaging Wind in Georgia, July 9, 2011

July 9, 2011 · NWS CHS · 1 event in 1 county or zone

The approach of a cold front and strong short wave trough in a moderately unstable air mass, resulted in the development of scattered to numerous thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The approach of a cold front and strong short wave trough in a moderately unstable air mass, resulted in the development of scattered to numerous thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 2:50 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT SAT JUL 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP INTO THE AREA TONIGHT AND
SUNDAY...STALLING OVER THE AREA BEFORE DISSIPATING ON MONDAY.
ANOTHER FRONT WILL APPROACH FROM THE NORTH LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A PRONOUNCED ALBEIT ELONGATED SHORTWAVE WAS SEEN ON WATER VAPOR
IMAGERY THIS AFTERNOON DROPPING INTO NORTH CENTRAL SC. THIS
FEATURE IS ENTERING A REGION OF ENHANCED MIXED-LAYER CAPE THAT HAS
DEVELOPED OVER INTERIOR SC. APPROXIMATELY 3000-3500 JOULES ARE
CURRENTLY SHOWING UP ON THE SPC MESOANALYSIS. MID-LEVELS REMAIN
VERY WARM WHICH WILL LIMIT HAIL GROWTH. HOWEVER WITH ROBUST CAPE
VALUES...FAIRLY BEEFY CORES WILL BE ABLE TO DEVELOP WHICH CAN
PRODUCE ISOLATED DAMAGING WIND GUSTS WHEN THEY COLLAPSE.

EARLIER TODAY WE SAW SCATTERED COVERAGE OF SHOWERS AND
THUNDERSTORMS...INCLUDING A STORM THAT MOVED OVER THE CHARLESTON
AIRPORT. VISIBLE SATELLITE HAS SHOWED MOST OF THE CUMULUS FIELD
DISSOLVED IN SOUTHEAST GA AS EARLIER OUTFLOWS STABILIZED THE
BOUNDARY LAYER. A DECENT CU FIELDS REMAINS ACROSS SOUTHERN SC
WHILE SEVERAL CLUSTERS OF STRONG THUNDERSTORMS MOVE IN FROM THE
NW. BEST PRECIP CHANCES WILL BE IN SOUTHERN SC THROUGH MID EVENING
AS THE INCREASINGLY ORGANIZED UPSTREAM CONVECTION CONGEALS AND
MOVES SOUTHEAST WITH THE SHORTWAVE. LATER THIS EVENING AND
OVERNIGHT WE MAINTAINED 20-30 POPS FOR SHOWERS OR STORMS THAT POP
AHEAD OF THE SHORTWAVE. HOWEVER WITH THE LOSS OF DAYTIME HEATING
THE COVERAGE SHOULD BE SUBSTANTIALLY LOWER.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUNDAY...A REMNANT BOUNDARY WILL EXTEND EAST/WEST ACROSS SOUTHEAST
GEORGIA WHILE A WEAK MID LVL LOW LINGERS ALONG THE SC/GA COASTLINE. A
SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS ARE FORECAST
SUNDAY AFTERNOON...MAINLY FOR AREAS SOUTH OF THE SAVANNAH RIVER...AS
WEAK AREAS OF LOW PRESSURE DEVELOP ALONG THE REMAINING BOUNDARY.
PWATS BETWEEN 2-2.5 INCHES...DEWPTS IN THE MID 70S...AND A WEAK
SHEAR ENVIRONMENT...SUGGEST SCATTERED PULSE TYPE CONVECTION WITH
HEAVY RAINFALL BEING THE PRIMARY THREAT. CAN NOT RULE OUT AN
ISOLATED STRONG WIND GUST FROM THUNDERSTORMS NEAR THE REMNANT
BOUNDARY AS SBCAPES APPROACH 2500 J/KG. SHOWER/THUNDERSTORM ACTIVITY
WILL LIKELY DIMINISH SUNDAY EVENING AS THE SFC BOUNDARY WASHES OUT
AND MID LVL RIDGING BUILDS OVER THE REGION FROM THE WEST.

1000-850MB THICKNESS VALUES SUPPORT LOW/MID 90S FOR HIGHS
SUNDAY...WITH HIGHEST TEMPS OVER INLAND PORTIONS OF SC AND GA. THERE
IS POTENTIAL FOR HEAT ADVISORY CONDITIONS WEST OF INTERSTATE 95
SHOULD DEWPTS REMAIN IN THE MID 70S DURING AFTERNOON HOURS.
OVERNIGHT LOWS WILL BE IN THE LOW 70S...WITH MID/UPPER 70S ALONG THE
IMMEDIATE COASTLINE.

MONDAY AND TUESDAY...THE MAIN CONCERN EARLY NEXT WEEK WILL BE THE
POTENTIAL FOR SOLID HEAT ADVISORY CONDITIONS. 1000-850MB THICKNESS
VALUES SUPPORT OVERALL HIGH TEMPS IN THE MID/UPPER 90S OVER INLAND
AREAS AS SFC HIGH PRESSURE BUILDS IN FROM THE NORTH WHILE A STRONG
MID LVL RIDGE BECOMES CENTERED OVER THE SOUTHEAST. WITH SFC DEWPTS
REMAINING IN THE LOW 70S DURING PEAK HEATING HOURS...HEAT INDEX
VALUES BETWEEN 105 TO 110 ARE POSSIBLE. SHOULD EXPECTED CONDITIONS
PERSIST A HEAT ADVISORY WILL LIKELY BE NEEDED FOR MONDAY AND TUESDAY
AFTERNOON. OVERNIGHT LOWS WILL BE IN THE MID 70S...WITH UPPER 70S
ALONG THE COAST.

A SLIGHT CHANCE TO CHANCE OF SHOWERS/THUNDERSTORMS ARE FORECAST
MONDAY AND TUESDAY WITH HIGHEST POPS OVER EXTREME SOUTHERN PORTIONS
OF THE CWA WHERE PWATS BETWEEN 1.5 TO 2 INCHES RESIDE. OVERALL
COVERAGE WILL BECOME LESS MONDAY THROUGH TUESDAY AS THE MID LVL
RIDGE REMAINS OVER THE SOUTHEAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY WILL BE ANOTHER VERY WARM DAY WITH HEAT INDICES IN EXCESS
OF 100...ALTHOUGH THERE LOOKS TO BE A SLIGHTLY BETTER CHANCE FOR
DIURNAL CONVECTION...GIVING A FEW PLACES SOME TEMPORARY COOLING...AS
MID LEVEL MOISTURE BEGINS TO RETURN AND THE UPPER LEVEL RIDGE SLOWLY
WEAKENS. THE GFS IS MOST AGGRESSIVE WITH THE CHANCES OF PRECIP...BUT
EVEN THE SLOWER ECMWF INDICATES SOME THUNDERSTORM ACTIVITY DURING
THE TIME OF AFTERNOON MAXIMUM HEATING.

TIMING DIFFERENCES BETWEEN THE MODELS MAKE THE END OF THE WEEK SOMEWHAT
DIFFICULT FOR DETAILS...BUT THE GENERAL CONCEPT OF A STRONGER FRONT
MOVING THROUGH IS SIMILAR. FOR NOW...I AM GOING WITH THE FRONT
PASSING THROUGH THE CWA DURING THE DAY ON THURSDAY FROM NORTH TO
SOUTH...BUT I COULD BE BRINGING IT THROUGH A BIT QUICK IF THE
ECMWF/GEM SOLUTION TURN OUT TO BE BETTER.

IN ANY CASE...THE CHANCE OF PRECIP INCREASES AGAIN WITH THE FRONT ON
THURSDAY INTO THURSDAY EVENING.

THE GFS INDICATES SOME DRYING AND SLIGHT COOLING FOR FRIDAY AND
SATURDAY BEHIND THE FRONT...AND I HAVE FOLLOWED THIS SOLUTION FOR
NOW. IF THE FRONT IS SLOWER...HOWEVER...I MAY BE COOLING OFF THE
OVERNIGHT MINS TOO QUICKLY IN THE CURRENT FORECAST.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHOWERS/STORMS SHOULD INCREASE IN COVERAGE THROUGH THE AFTERNOON
AND INTO EARLY THIS EVENING AS A SHORTWAVE TROUGH DROPS IN FROM
THE NORTH AND THE SEABREEZE INTERACTS WITH RESIDUAL BOUNDARIES.
LOOKS LIKE BETTER CHANCES AT KCHS SO WE ADDED A TEMPO LATER THIS
AFTERNOON FOR SOME TSRA. LATER TONIGHT WE COULD SEE A BIT OF FOG
DEVELOPMENT GIVEN THE WET SOIL. WILL HOLD OFF ON VSBY RESTRICTIONS
UNTIL WE CAN BETTER PIN DOWN TIMING.

EXTENDED AVIATION...MVFR/IFR CIGS/VSBYS POSSIBLE DURING
THUNDERSTORMS SUNDAY AFTERNOON...MAINLY FOR THE KSAV TERMINAL.
MVFR VSBY/CIGS THEN POSSIBLE AT KSAV DURING EARLY MORNING HOURS
DUE TO SMOKE FROM FIRES FROM THE WEST.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA LATE THIS WEEKEND
INTO EARLY NEXT WEEK. IN GENERAL S/SE WINDS WILL REMAIN AT OR
BELOW 15 KTS...WITH PEAK WINDS ALONG THE COAST DURING AFTERNOON
SEABREEZE CIRCULATIONS MONDAY AND TUESDAY. SEAS BETWEEN 3 TO 4 FT
WILL SUBSIDE TO 2 TO 3 FT BY SUNDAY NIGHT WITH LITTLE CHANGE
THROUGH EARLY NEXT WEEK. A CHANCE OF SHOWERS AND THUNDERSTORMS ARE
POSSIBLE SUNDAY ALONG A REMNANT BOUNDARY EXTENDING ACROSS THE
COASTAL WATERS. ACTIVITY WILL LESSEN MONDAY AND TUESDAY AS THE
BOUNDARY WEAKENS.

WINDS WILL PICK UP A BIT AGAIN ON WEDNESDAY AHEAD OF THE NEXT
FRONT. WINDS MAY BE BACK INTO THE 15 TO 20 KNOT RANGE FROM THE
NORTHEAST OR EAST BEHIND THE FRONT LATE IN THE WEEK...BUT THE
TIMING IS SOMEWHAT UNCERTAIN AT THIS POINT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/DPB
Hazardous weather outlook, Jul 9, 3:12 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
412 AM EDT SAT JUL 9 2011

AMZ330-350-352-354-374-100815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
412 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
100815-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
412 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDICES MAY APPROACH 105 TO 110 THE FIRST
HALF OF NEXT WEEK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-100815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
412 AM EDT SAT JUL 9 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDICES MAY APPROACH 105 TO 110 THE FIRST
HALF OF NEXT WEEK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 2:44 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT SAT JUL 9 2011

SCZ043-044-092015-
DORCHESTER-INLAND COLLETON-
344 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM REEVESVILLE TO
ASHTON...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHTON...CANADYS...COLLETON...COTTAGEVILLE...GIVHANS...GIVHANS FERRY
STATE PARK...ISLANDTON...LODGE...PADGETTS...REEVESVILLE...ROUND O...
RUFFIN...SAINT GEORGE...SMOAKS...WALTERBORO AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3299 8026 3279 8083 3291 8099 3296 8102
      3303 8108 3310 8095 3310 8093 3307 8090
      3309 8089 3313 8090 3314 8089 3323 8071
      3325 8063
TIME...MOT...LOC 1944Z 310DEG 25KT 3316 8065 3304 8103

33
Special weather statement, Jul 9, 2:58 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT SAT JUL 9 2011

GAZ088-SCZ040-042-092030-
ALLENDALE-HAMPTON-SCREVEN-
358 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...ALLENDALE
AND HAMPTON COUNTIES THROUGH 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ULMER TO
MILLHAVEN...MOVING SOUTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING...HILLTONIA...MILLHAVEN...ALLENDALE...ALMEDA
INTERSECTION...APPLETON...BARTON...BRUNSON...CROCKETVILLE...
CUMMINGS...FAIRFAX...GIFFORD...HAMPTON...LAKE WARREN STATE PARK...
LURAY...MARTIN...MILEY...MILLETT...SEIGLING...SYCAMORE...ULMER AND
VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THIS STORM IS CAPABLE
OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3295 8171 3304 8157 3310 8162 3316 8154
      3311 8136 3312 8119 3306 8112 3305 8109
      3296 8102 3291 8099 3285 8092 3278 8087
      3278 8145 3290 8172
TIME...MOT...LOC 1958Z 310DEG 25KT 3310 8117 3296 8160

33
Special weather statement, Jul 9, 3:18 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT SAT JUL 9 2011

SCZ043-044-092100-
DORCHESTER-INLAND COLLETON-
418 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES THROUGH 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TEXAS TO
MOSELLE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHTON...CANADYS...COLLETON...COTTAGEVILLE...DORCHESTER...GIVHANS...
GIVHANS FERRY STATE PARK...HARLEYVILLE...INDIAN FIELD...ISLANDTON...
KNIGHTSVILLE...LODGE...PADGETTS...REEVESVILLE...RIDGEVILLE...ROUND
O...RUFFIN...SAINT GEORGE...SMOAKS...WALTERBORO AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3300 8022 3280 8089 3283 8090 3291 8099
      3296 8102 3303 8108 3310 8095 3310 8093
      3307 8090 3309 8089 3313 8090 3316 8085
      3327 8039
TIME...MOT...LOC 2019Z 317DEG 13KT 3315 8054 3302 8105

33
Special weather statement, Jul 9, 3:21 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT SAT JUL 9 2011

GAZ137>141-092100-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
421 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
MCINTOSH COUNTIES THROUGH 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JONES...MOVING EAST AT 5 MPH. OTHER
STRONG STORMS WILL ALSO DEVELOP OVER PARTS OF LONG...LIBERTY AND
MCINTOSH COUNTY THIS AFTERNOON.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...EULONIA...HARRIS NECK...JONES...
LUDOWICI...MERIDIAN...PINE HARBOR...RETREAT...RICEBORO...
RIDGEVILLE...SHELLMAN BLUFF...SOUTH NEWPORT...TIBET...TOWNSEND...
VALONA...WALTHOURVILLE AND CROSSROADS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3144 8163 3147 8162 3149 8165 3154 8167
      3156 8170 3158 8170 3162 8178 3176 8189
      3180 8134 3155 8117 3137 8142
TIME...MOT...LOC 2021Z 253DEG 4KT 3166 8150

33
Special weather statement, Jul 9, 3:24 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT SAT JUL 9 2011

SCZ044-045-050-052-092115-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
424 PM EDT SAT JUL 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 515 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORTHERN LAKE MOULTRIE...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...COLLEGE PARK...CROSS...EADYTOWN...EASTERN
LAKE MARION...HUGER...JAMESTOWN...JEDBURG...MONCKS CORNER...NORTHERN
LAKE MOULTRIE...OLD SANTEE CANAL STATE PARK...PINOPOLIS...SAINT
STEPHEN...SANGAREE...SOUTHERN LAKE MOULTRIE AND SUMMERVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3304 7992 3300 8022 3326 8039 3328 8035
      3327 8030 3330 8026 3345 8022 3346 8015
      3348 8016 3350 8013 3351 8005 3350 7996
      3344 7986 3341 7985 3338 7979 3332 7974
      3323 7946
TIME...MOT...LOC 2024Z 315DEG 6KT 3332 8007
Local storm report, Jul 9, 4:24 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     GOOSE CREEK             32.98N  80.03W
07/09/2011  E50 MPH          BERKELEY           SC   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 50 MPH WIND GUST.

&&

EVENT NUMBER CHS1100648

BDC

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 9, 4:31 PM EST to 4:32 PM EST
Where
Chatham County, Bona Bella
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.100, -81.170

The Garden City Fire Department reported a tree and several large tree limbs down on power lines around Garden City, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333851.